Michigan, 2013

Hail in Michigan, August 12, 2013

August 12, 2013 · NWS DTX · 4 events in 1 county or zone

Large hail was reported with a thunderstorm near Chelsea.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Large hail was reported with a thunderstorm near Chelsea.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 12, 3:02 PM EST, 2 hours 28 minutes earlier.

Area forecast discussion, Aug 12, 3:02 PM EST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
402 PM EDT MON AUG 12 2013

.SHORT TERM... THIS EVENING AND TONIGHT

A WELL DEVELOPED THETA E RIDGE AND ATTENDANT 30KT/850MB 40KT/700MB
ZONAL JET STREAK IS CURRENTLY PUSHING THROUGH SOUTHERN LOWER
MICHIGAN. THIS MEDIUM WAVELENGTH FEATURE IS A CONSEQUENCE OF THE
UPPER LEVEL JET CONFIGURATION THAT HAD BECOME DOMINANT OVER THE
WEEKEND. THE CONVECTIVE ACTIVITY THAT IS NOW PASSING OVER SOUTHERN
LOWER MICHIGAN IS TIED DISTINCTLY TO A RIBBON OF 850-700MB
ANTICYCLONICALLY CURVED FRONTOGENESIS. THIS FORCING WILL SLOWLY PUSH
EASTWARD EXITING SOUTHEASTERN MICHIGAN BY ROUGHLY 4Z. UNTIL THIS CAN
HAPPEN...ADDITIONAL CONVECTIVE DEVELOPMENT WILL BE POSSIBLE. THE 40
KNOT MIDLEVEL JET MAXIMUM IS A BOON FOR 0-6KM BULK SHEAR
VALUES...WITH EFFECTIVE VALUES RANGING UPWARDS OF 45 KNOTS. THE
LIMITING FACTOR FOR FUTURE CONVECTIVE STRENGTH WILL BE LACK OF STEEP
LAPSE RATES. THIS COMBINED WITH RAIN COOLED/STABLE NEAR SURFACE
AIRMASS LIMITS INSTABILITY TO 750 J/KG POSSIBLY UP TO 1000 J/KG. THE
AFOREMENTIONED SHEAR REQUIRES THUNDERSTORMS TO BE MONITORED THIS
EVENING FOR AN ISOLATED STRONG TO SEVERE WIND GUSTS THREAT.

THE OTHER AREA TO WATCH WILL BE POSSIBLE INITIATION OF CONVECTION
ACROSS PORTIONS OF THE HIGHER TERRAIN OF EASTERN NORTHERN LOWER
MICHIGAN. THIS ACTIVITY WILL THEN HAVE THE POTENTIAL TO SETTLE OR
BACKBUILD SOUTHWARD AHEAD OF APPROACHING COLD FRONT. THIS
CONDITIONAL ACTIVITY MAY AFFECT THE SAGINAW BAY/NORTHERN THUMB
REGION AFTER BETWEEN 23-03Z. A GREATER DEPENDENCE ON DAYTIME HEATING
INSTABILITY SUGGESTS LESS OF A STRONG/SEVERE THREAT WITH THOSE CELLS.

THE FIRST WIND SHIFT/COLD FRONT FEATURE WILL PASS OVER THE OH/MI CWA
BORDER BY 8Z TONIGHT. THE SURFACE FEATURE WILL BE CLOSE ON THE HEELS
COLLAPSING THROUGH ALL OF THE CWA BY 12Z TOMORROW MORNING.

&&

.LONG TERM...

LARGE SCALE TROUGHING WILL ENCOMPASS THE GREAT LAKES REGION OVER THE
NEXT SEVERAL DAYS...WITH A STRONG SHORTWAVE/MID LEVEL COLD POOL (-22
C AT 500 MB) NOW DROPPING SOUTH ALONG THE MANITOBA/ONTARIO
BORDER...DROPPING INTO FAR NORTHERN LOWER MICHIGAN TOMORROW.
LOW LEVEL COLD ADVECTION FOR AUGUST STANDARDS LOOKS PRETTY
GOOD...WITH STEEP LOW LEVEL LAPSE RATES/CAPES IN THE 850-700 MB
LAYER TO BE CONCERNED FOR A FEW LIGHT SHOWERS. SFC-850 MB LI'S ALSO
DROP TOWARD ZERO...BUT ENOUGH OF A CAP EVIDENT AROUND 600 MB AND
INSUFFICIENT CAPES AND EQL TO LEAVE THUNDERSTORM MENTION OUT OF THE
FORECAST. THE EXCEPTION MAY BE OVER LAKE HURON WITH THE ADDED
MOISTURE FLUX OF THE MILD WATERS...ALONG WITH CLOSER PROXIMITY TO
THE COLD CORE. REGARDLESS...A GOOD CU UP COUPLED WITH THE COLD
ADVECTION SHOULD HOLD MAXES IN CHECK...UPPER 60S TO LOWER 70S.

COOL AIRMASS TO PERSIST ON WEDNESDAY (850 MB TEMPS IN MID SINGLE
NUMBERS) SUPPORTING HIGHS AROUND 70 DEGREES...AND WILL HAVE TO WATCH
EASTERN THUMB COASTLINE FOR POSSIBLE LAKE SHOWERS...BUT EXPECTATIONS
IS THE LOW LEVEL FLOW WILL BE PREDOMINATELY OFFSHORE AS HIGH
PRESSURE LOOKS TO BE POSITIONED JUST SOUTH OF CHICAGO.

THE FAST UPPER LEVEL NORTHWEST FLOW WILL BEGIN TO SLOWLY SUBSIDE ON
THURSDAY AND CONTINUE TO WEAKEN INTO THE WEEKEND...WITH A GRADUAL
MODIFICATION OF THE AIRMASS AS HEIGHTS REBOUND. OVERALL DRY
AIRMASS...1000-500 MB MEAN RH HOVERING AROUND 40 PERCENT...WILL
PROMOTE LARGE DIURNAL SWINGS...WITH 850 MB TEMPS RISING INTO THE
LOWER TEENS SUGGESTING HIGHS AROUND 80 DEGREES FOR THE WEEKEND.
WILL HAVE TO KEEP AN EYE OUT ON THE LARGE UPPER LEVEL CUTOFF LOW
OVER THE CENTRAL MISSISSIPPI VALLEY WHICH MAY ATTEMPT TO OPEN UP AND
TRACK OFF TO THE NORTHEAST FOR THE SECOND HALF OF THE WEEKEND
(POTENTIALLY INTERACTING WITH A TROPICAL SYSTEM AS
WELL)...SUPPORTING AN INCREASE IN MOISTURE/CLOUDS AND A SLIGHT
CHANCE OF SHOWERS.

&&

.MARINE...

A COLD FRONT WILL MOVE THROUGH THE GREAT LAKES TONIGHT WITH COOLER
AIR FLOWING IN BEHIND IT. NORTHERLY WIND PUSHING 20 KNOTS LATER
TONIGHT AND TUESDAY WILL BRING ELEVATED WAVE CONDITIONS OVER THE
SOUTH HALF OF LAKE HURON. SMALL CRAFT ADVISORIES HAVE BEEN ISSUED
FOR LATE TONIGHT AND TUESDAY. SURFACE HIGH PRESSURE WILL THEN BUILD
MORE FULLY OVERHEAD BY WEDNESDAY WITH LIGHTER WIND AND IMPROVE WAVE
CONDITIONS THROUGH THE END OF THE WEEK.

&&

.AVIATION...ISSUED 212 PM EDT MON AUG 12 2013

//DISCUSSION...

DIURNAL DESTABILIZATION IS TAKING PLACE OVER PORTIONS OF NORTHERN
MICHIGAN AND WISCONSIN ACCORDING TO RECENT VISIBLE SATELLITE
IMAGERY. THIS AREA WILL REMAIN A FOCAL POINT FOR ADDITIONAL
ACTIVITY THROUGH THE AFTERNOON HOURS AHEAD OF AN APPROACHING COLD
FRONT. FARTHER SOUTH...THE FORECAST REMAINS MORE MUDDIED DUE TO
PERSISTENT OPAQUE STRATO/ALTO CUMULUS. THE WILDCARD WILL BE AMOUNT
OF INSTABILITY THAT IS ABLE TO ADVECT INTO FAR PORTIONS OF
SOUTHEASTERN MICHIGAN DURING THE 21-01Z TIMEFRAME. THIS MAY BE
SHOWING ITS HAND WITH INCREASE IN CONVECTIVE DEPTHS OVER THE PAST
HALF HOUR.

FOR DTW...ENOUGH LOW CLOUD COVERAGE WITH PRECIPITATION NECESSITATES
AN MVFR CLOUD DECK FOR A GREATER PORTION OF THE AFTERNOON. BACK
EDGE OF ONGOING ACTIVITY WILL TRACK EASTWARD...TIMING AT KDTW OF
AROUND 22Z. CURRENT TRENDS NOW SUPPORT SOME INTENSIFICATION OF
THUNDERSTORM ACTIVITY AS IT TRACKS EASTWARD.

//DTW THRESHOLD THREATS...

* HIGH CONFIDENCE IN CEILING BELOW 5000 FT TODAY AND TONIGHT.

* MEDIUM TO HIGH CONFIDENCE THUNDERSTORM THIS AFTERNOON AND
  EVENING.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.

LAKE HURON...
     SMALL CRAFT ADVISORY...NEARSHORE WATERS FROM PORT AUSTIN TO PORT
     HURON INCLUDING OUTER SAGINAW BAY...FROM 4 AM TUESDAY TO 4 AM
     WEDNESDAY.

LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

SHORT TERM...CB
LONG TERM....SF
MARINE.......CB
AVIATION.....CB

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Aug 12, 3:35 AM EST, 13 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
435 AM EDT MON AUG 12 2013

MIZ047>049-053>055-060>063-068>070-075-076-082-083-130845-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
435 AM EDT MON AUG 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY THROUGH THIS EVENING. THE STRONGEST
STORMS WILL APPROACH SEVERE LIMITS WITH HALF INCH HAIL AND 50 MPH
WIND GUSTS THE PRIMARY HAZARDS...ALONG WITH HEAVY DOWNPOURS OF
RAIN. STORM MOTION WILL BE WEST TO EAST AT 35 MPH.

THERE WILL BE TWO PERIODS OF STORM ACTIVITY...FIRST DURING THE
MORNING MAINLY ALONG AND SOUTH OF INTERSTATE 69...AND THEN OVER
ALL AREAS DURING THE MID AFTERNOON THROUGH THE EVENING. THE
STRONGEST STORMS ARE EXPECTED LATER IN THE DAY AT THE PEAK OF
DAYTIME HEATING AND AS A COLD FRONT MOVES INTO THE REGION FROM THE
NORTH. THIS FRONT WILL MOVE SOUTH OF THE STATE BY MIDNIGHT AND
TAKE THE STORMY WEATHER OUT OF SOUTHEAST MICHIGAN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT YET PLANNED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-130845-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
435 AM EDT MON AUG 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS OVER THE NORTH HALF OF LAKE
HURON TODAY. THUNDERSTORMS ARE LIKELY TODAY THROUGH THIS EVENING
OVER THE SOUTH HALF OF LAKE HURON...LAKE ST CLAIR...AND WESTERN
LAKE ERIE. THE STRONGEST STORMS WILL BE CAPABLE OF HALF INCH HAIL
AND 40 KNOT WIND GUSTS ALONG WITH HEAVY DOWNPOURS OF RAIN. STORM
MOTION WILL BE WEST TO EAST AT 30 KNOTS.

THERE WILL BE TWO PERIODS OF STORM ACTIVITY...FIRST DURING THE
MORNING MAINLY OVER LAKE ST CLAIR AND WESTERN LAKE ERIE...AND
THEN OVER ALL AREAS DURING THE AFTERNOON THROUGH THE EVENING. THE
STRONGEST STORMS ARE EXPECTED LATER IN THE DAY AT THE PEAK OF
DAYTIME HEATING AND AS A COLD FRONT MOVES THROUGH THE REGION. THIS
FRONT WILL MOVE INTO OHIO BY MIDNIGHT AND TAKE THE STORMY WEATHER
OUT OF THE GREAT LAKES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT YET PLANNED TODAY AND TONIGHT.

BT

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Aug 12, 4:56 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
556 PM EDT MON AUG 12 2013

MIZ068-075-082-083-122300-
LENAWEE-LIVINGSTON-MONROE-WASHTENAW-
556 PM EDT MON AUG 12 2013

...SIGNIFICANT WEATHER ADVISORY...

AT 551 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 22 MILES
NORTHWEST OF FOWLERVILLE TO 16 MILES WEST OF CHELSEA TO 4 MILES
SOUTH OF HUDSON...MOVING EAST AT 35 MPH.

HEAVY DOWNPOURS CAN BE EXPECTED WITH THESE STORMS WITH ONE HALF INCH
DIAMETER HAIL AND WIND GUSTS GREATER THAN 40 MPH ALSO POSSIBLE WITH
SOME OF THE STRONGEST STORMS.

* THUNDERSTORMS WILL BE NEAR...
  MORENCI AND CLAYTON BY 600 PM EDT...
  ONSTED BY 605 PM EDT...
  GREGORY BY 615 PM EDT...
  MANCHESTER AND CHELSEA BY 620 PM EDT...
  FOWLERVILLE AND CLINTON BY 625 PM EDT...
  TECUMSEH AND PINCKNEY BY 630 PM EDT...
  OAK GROVE AND HOWELL BY 635 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

DG
Local storm report, Aug 12, 5:06 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
606 PM EDT MON AUG 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       2 NE ANN ARBOR          42.29N 83.71W
08/12/2013  M1.25 INCH       WASHTENAW          MI   CO-OP OBSERVER

            12 HOUR RAINFALL TOTAL

&&

SCHULTZ

The radar

The Detroit radar (KDTX), 57 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Washtenaw

When
August 12, 5:30 PM EST
Where
Washtenaw County, 3.14 mi ENE of Lyndon Center
Measured
1 in hail
Reported by
Public
Coordinates
42.390, -84.020

Hail, Washtenaw

When
August 12, 5:46 PM EST
Where
Washtenaw County, 3.57 mi E of Lyndon Center
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.380, -84.010

Hail, Washtenaw

When
August 12, 6:06 PM EST
Where
Washtenaw County, Dexter
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.330, -83.870

Hail, Washtenaw

When
August 12, 6:06 PM EST
Where
Washtenaw County, 2.04 mi E of Lyndon Center
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.380, -84.040

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473732, 473470, 473472, 473473.